By Robert Preidt
health day reporter
TUESDAY, March 26 (HealthDay News) — As thousands of college students head to sunny locations for spring break, getting temporary tattoos might seem like a fun thing to do. But the US Food and Drug Administration warns they can cause permanent blistering and scarring.
While the ink used for permanent tattoos is injected into the skin, temporary tattoos are applied to the surface of the skin. Temporary tattoos often use “black henna,” which may contain a coal tar-based hair dye that contains p-phenylenediamine (PPD), an ingredient that can cause dangerous skin reactions in some people.
By law, PPD is not permitted in cosmetics intended for application to the skin, the FDA noted.
The agency has received reports of severe and lasting reactions in people who received temporary black henna tattoos. Reported problems include redness, blistering, raised red oozing lesions, loss of pigmentation, increased sensitivity to sunlight, and permanent scarring. Reactions may occur immediately or up to two or three weeks later.
Incidents involving black henna tattoos that have been reported to the FDA include:
- A 5-year-old girl who developed severe redness on her forearm about two weeks after getting a tattoo.
- A 17-year-old girl whose skin turned red and itchy and then started blistering.
- A mother who said her teenage daughter’s back looked “the way a burn victim looks, all blistered and raw”. A doctor said the girl would have lifelong scars.
The FDA said people who have a reaction or concern about a temporary tattoo should contact a healthcare professional and contact MedWatch, which is the company’s safety information and concern reporting program. agency. This can be done online or by calling 1-800-FDA-1088.